Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 4, NWS Tucson, AZ

July 14, 2019Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 14, 2019, 6:35 PM MST for Pima County, Arizona. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2019, 6:35 PM MST (01:35 UTC)
Expired
Jul 14, 2019, 7:15 PM MST
In force
40 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 122 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.6 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2019-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2019-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
321 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
3314 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

803 
WUUS55 KTWC 150135
SVRTWC
AZC019-150215-
/O.NEW.KTWC.SV.W.0004.190715T0135Z-190715T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
635 PM MST Sun Jul 14 2019

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  North central Pima County in southeastern Arizona...

* Until 715 PM MST.

* At 634 PM MST, a severe thunderstorm was located 14 miles southeast
  of Santa Rosa, or 19 miles north of Sells, moving west at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Santa Rosa, Ak Chin, Cababi, Sil Nakya, San Luis - Sells District
  and Rincon.

This includes Route 86 between mile markers 96 and 100.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3228 11176 3210 11176 3205 11208 3232 11208
TIME...MOT...LOC 0134Z 089DEG 10KT 3219 11185 

HAIL...1.00IN
WIND...60MPH
 
$$

Francis
2 follow-up statements
946 
WWUS55 KTWC 150156
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
656 PM MST Sun Jul 14 2019

AZC019-150215-
/O.CON.KTWC.SV.W.0004.000000T0000Z-190715T0215Z/
Pima-
656 PM MST Sun Jul 14 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MST
FOR NORTH CENTRAL PIMA COUNTY...

At 655 PM MST, a severe thunderstorm was located 11 miles southeast
of Santa Rosa, or 18 miles north of Sells, moving west at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Santa Rosa, Ak Chin, Cababi, Sil Nakya, San Luis - Sells District and
Rincon.

This includes Route 86 between mile markers 96 and 100.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3228 11176 3210 11176 3205 11208 3232 11208
TIME...MOT...LOC 0155Z 089DEG 10KT 3219 11192 

HAIL...1.00IN
WIND...60MPH
 
$$

Francis
623 
WWUS55 KTWC 150213
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
713 PM MST Sun Jul 14 2019

AZC019-150223-
/O.EXP.KTWC.SV.W.0004.000000T0000Z-190715T0215Z/
Pima-
713 PM MST Sun Jul 14 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIMA COUNTY WILL
EXPIRE AT 715 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3228 11176 3210 11176 3205 11208 3232 11208
TIME...MOT...LOC 0213Z 089DEG 10KT 3219 11196 

$$

Francis

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 1:53 PM MST, 4 hours 42 minutes earlier.

Area forecast discussion, Jul 14, 1:53 PM MST, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
153 PM MST Sun Jul 14 2019

.SYNOPSIS...Monday and Tuesday will have fewer storms with higher
afternoon temperatures as high pressure moves over the area. Then
Wednesday into the weekend the high will slowly drift east
allowing for a more favorable monsoon flow to develop. This will
bring about an increase in storms and a gradual decrease in
temperatures back to seasonal norms.

&&

.DISCUSSION...Convection is developing right on schedule this
evening with a storm already pounding on the Chiricahua mountains
and Mt Graham with significant buildups across other mountains
east of Tucson. Soon we should see storms over the mountains
south of Tucson as well as there is plenty of instability to work
with. Will need to keep a watchful eye on the storms including
those that may impact the metro area later today.

As we move into Monday and Tuesday the upper high that was in a
favorable location will migrate right over the area as an upper
level trough passes across the northern tier of states. This will
help to suppress convection through this period with some mid-
level warming, a bit of drying in the column and unfavorable
vertical motion. It won't eliminate the threat, just cut it back
significantly and our pops reflect that. Along with that, fewer
clouds and elevated thicknesses will allow for continued very
warm afternoon temperatures, on the order of 4-8 degrees warmer
than average.

Then Wednesday onward the upper high slides to the east removing
its suppressive influence and opening the area to a more favorable
southerly flow. All that should provide an increase in
thunderstorm coverage the latter half of the week into the
weekend. The latest deterministic runs are also suggesting a small
disturbance/wave of tropical origin may rotate up the backside of
the high Friday/Saturday which would provide a nice bump in storm
development if it comes to pass. Through this time our afternoon
temperatures will slide back down to more "normal" levels which
means around 100 in Tucson and Safford, and 95ish in Nogales and
Douglas.

&&

.AVIATION...Valid through 16/00Z.
Scattered TSRA/SHRA to the east and south of KTUS. Brief gusts of
40-45 kts possible vicinity stronger TSRA. BLDU may also reduce
VSBYS down to 1-3 SM. Otherwise, SCT-BKN cloud decks generally at
8k-14k ft MSL through 15/05Z, with slowly diminishing clouds
again late tonight. SFC wind generally less than 12 kts thru the
forecast period. There will be some afternoon and early evening
gusts to around 20 kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...High pressure aloft near the Four Corners and
moisture in place will bring about isolated to scattered mainly
afternoon and evening showers and thunderstorms across southeast
Arizona today, likely very similar to what occurred yesterday. A
slight downturn in activity is expected Monday and Tuesday before
favorable conditions return Wednesday into next weekend. Wind
speeds will generally be less than 15 mph this week, outside of
any gusty outflow winds. Strong, gusty and erratic outflow winds
to 45-50 mph are possible with any thunderstorms that do develop.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

PUBLIC...Cerniglia
AVIATION....Pawlak
FIRE WEATHER...Pawlak

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 14, 2:12 PM MST, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Tucson AZ
212 PM MST Sun Jul 14 2019

AZZ503-513-142145-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
212 PM MST Sun Jul 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANTA CRUZ COUNTY
UNTIL 245 PM MST...

At 211 PM MST, Doppler radar was tracking a strong thunderstorm near
Nogales International Airport, or 12 miles east of Nogales, moving
northwest at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Nogales, Rio Rico, Patagonia, Nogales International Airport,
Patagonia Lake State Park and Kino Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3135 11101 3152 11097 3164 11086 3146 11061
      3133 11069 3133 11089
TIME...MOT...LOC 2111Z 118DEG 8KT 3142 11074

Cerniglia
Special weather statement, Jul 14, 3:01 PM MST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Tucson AZ
301 PM MST Sun Jul 14 2019

AZZ503-504-507-513-142230-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
301 PM MST Sun Jul 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND CENTRAL
SANTA CRUZ COUNTIES UNTIL 330 PM MST...

At 300 PM MST, Doppler radar was tracking a strong thunderstorm near
Patagonia Lake State Park, or 12 miles east of Tubac, moving west at
5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rio Rico, Patagonia, Patagonia Lake State Park and Madera Canyon.

LAT...LON 3173 11073 3144 11075 3144 11102 3173 11099
TIME...MOT...LOC 2200Z 099DEG 5KT 3158 11084

RH
Special weather statement, Jul 14, 5:07 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Tucson AZ
507 PM MST Sun Jul 14 2019

AZZ502-503-515-150030-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
507 PM MST Sun Jul 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
530 PM MST...

At 507 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Arivaca, or 30 miles west of Tubac, moving west at
5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Arivaca and Sasabe.

LAT...LON 3153 11169 3192 11152 3181 11121 3155 11124
      3154 11142 3145 11145
TIME...MOT...LOC 0007Z 097DEG 5KT 3149 11154

RH
Special weather statement, Jul 14, 5:51 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Tucson AZ
551 PM MST Sun Jul 14 2019

AZZ504-507-513-514-150115-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
551 PM MST Sun Jul 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
615 PM MST...

At 550 PM MST, trained weather spotters reported a strong
thunderstorm 7 miles southeast of Vail, or 18 miles west of Benson,
moving west at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Vail, Corona De Tucson and Rita Ranch.

LAT...LON 3206 11051 3188 11053 3188 11082 3211 11080
TIME...MOT...LOC 0050Z 095DEG 7KT 3198 11062

RH
Special weather statement, Jul 14, 6:28 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Tucson AZ
628 PM MST Sun Jul 14 2019

AZZ504-507-513-514-150200-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
628 PM MST Sun Jul 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
700 PM MST...

At 627 PM MST, Doppler radar was tracking a strong thunderstorm near
Vail, or 14 miles east of Sahuarita, moving west at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Tucson, Sahuarita, Davis-Monthan Air Force Base, Vail, East
Sahuarita, Corona De Tucson, Tucson International Airport, Summit,
Saguaro National Park East and Rita Ranch.

LAT...LON 3216 11061 3177 11063 3176 11097 3222 11094
TIME...MOT...LOC 0127Z 099DEG 5KT 3200 11072

RH
Special weather statement, Jul 14, 6:29 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Tucson AZ
629 PM MST Sun Jul 14 2019

AZZ502-150215-
Tohono O'odham Nation including Sells-
629 PM MST Sun Jul 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA COUNTY UNTIL
715 PM MST...

At 628 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Santa Rosa, or 19 miles north of Sells, moving
west at 20 mph.

Wind gusts of 50 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Santa Rosa, Covered Wells, Ak Chin, Sil Nakya and Mountain Village.

LAT...LON 3228 11178 3210 11179 3208 11222 3235 11220
TIME...MOT...LOC 0128Z 093DEG 17KT 3220 11188

Francis

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:07 PM MSTSpecial Weather StatementTWC23 min
Jul 14, 5:12 PM MSTExcessive Heat WarningTWCGraham, Greenlee, Pima, Pinal51 hr
Jul 14, 5:16 PM MSTSevere Thunderstorm WarningTWCPima44 min
Jul 14, 5:51 PM MSTSpecial Weather StatementTWCSanta Cruz24 min
Jul 14, 6:28 PM MSTSpecial Weather StatementTWCSanta Cruz32 min
Jul 14, 6:29 PM MSTSpecial Weather StatementTWCPima46 min
Jul 14, 7:04 PM MSTSpecial Weather StatementTWCSanta Cruz26 min
Jul 14, 7:25 PM MSTSpecial Weather StatementTWC65 min
Jul 15, 1:09 PM MSTSpecial Weather StatementTWCCochise36 min
Jul 15, 1:37 PM MSTSpecial Weather StatementTWCSanta Cruz38 min
Jul 15, 1:49 PM MSTSevere Thunderstorm WarningTWCSanta Cruz41 min
Jul 15, 2:06 PM MSTAreal Flood AdvisoryTWCSanta Cruz84 min
Jul 15, 3:04 PM MSTSpecial Weather StatementTWCCochise26 min
Jul 15, 3:08 PM MSTSpecial Weather StatementTWCSanta Cruz37 min
Jul 15, 3:37 PM MSTSpecial Weather StatementTWCCochise38 min
Jul 15, 4:17 PM MSTSpecial Weather StatementTWC28 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.